MAUDE Adverse Event Report: ABIOMED. INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP

ABIOMED. INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA RP
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/10/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
The impella device was not received from the customer, therefore, investigation of the device was not possible.Should the device or any new information be received, a supplemental mdr will be filed.Impella rp system with automated impella controller instructions for use for the related event are as follows: section: warnings, cautions and precautions: warnings "to reduce the risk of cardiac or vascular injury (including perforation) when manipulating the heart during cardiac surgery, evaluate the position of the pump using imaging guidance prior to manipulating the heart, and monitor position." "physicians should exercise special care when inserting the impella catheter during active cardiopulmonary resuscitation (cpr).In addition, active cpr maneuvers may change the position of the impella device, introducing the risk of cardiac or vascular injury (including ventricular perforation).Check that the pump is positioned correctly after cpr with chest x-ray guidance.".
 
Event or Problem Description
The complainant reported a patient with cardiomyopathy was implanted with an impella rp for mechanical circulatory support.It was reported that the patient was rolled while attempting to place hypothermia cooling pads on the patient early this morning.The patient was rolled and the impella rp was subsequently pulled from the (pa) pulmonary artery.A chest x-ray showed the outlet of the impella rp in the ra (right atrium).The physician decided that with the patient's condition, they would rather not move them to replace the pump.The rp was pulled and a mattress suture was placed on the access site.It was noted that the patient was withdrawn from care and expired.
 
Additional Manufacturer Narrative
This complaint has been identified as part of a retrospective review.Due to the limited clinical information and lack of available data/product the root cause of this investigation is not determined.

Brand Name
IMPELLA RP
Common Device Name
TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED. INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
MDR Report Key20759990
Report Number1220648-2024-23942
Device Sequence Number15768937
Product Code PYX
UDI-Device Identifier00813502011029
UDI-Public(01)00813502011029(10)2022056133(17)230228
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2023
Device Model NumberIMPELLA RP
Device Catalogue Number004334
Device Lot Number2022056133
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/10/2021
Supplement Date Received by Manufacturer02/17/2025
Initial Report FDA Received Date11/22/2024
Supplement Report FDA Received Date05/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age74 YR
Patient SexMale
Patient RaceBlack Or African American